A study of drug allergy, iron poisoning, and abnormal bone mineral metabolism after a long-term anticonvulsant treatment was conducted and the effects of each case study were verified and documented. Each case study had different effects on the life of a patient but if the condition was not checked then the death of the patient may arise as a result. The main aim of this paper is to critically analyze each situation and to conclude while giving reasons which case study is important.
specifically for you
for only $16.05 $11/page
A patient tested positive for penicillin allergy after being administered several drugs while in hospital for seven days. The 67-year-old female patient was admitted to the hospital after suffering from fever, polyuria, and dysuria (Adkinson, p.771). On further examination, she was found to be suffering from hypertension and diabetes mellitus (tests for hyperglycemia and glycosuria were positive). She was administered several drugs to stabilize her condition; trimethoprim and sulphamethoxazole for the urinary tract problem, to suppress hypertension she was given enalapril and glyburide for hypertension.
On the second and fourth days, the patient suffered from uvular edema and was given parental steroids for treatment. Administration of ampicillin was stopped. On the seventh day, her skin tests for ampicillin came out positive.
The allergic reactions might have been as a result of drug allergy and not penicillin allergy as diagnosed. This has been a common occurrence in patients who have been subjected to multiple drugs while in hospital which may induce drug-specific immune responses in the patients body (Feldman, p.51). Ampicillin for example is a β-lactam drug, a group of drugs that constitute about 60% of allergic reactions in admitted patients in hospitals (Arndt and Jick, p.919). To avoid the whole issue of drug poisoning, first of all, it is advised that the doctor examines the allergic history of the patient to specific drugs.
Secondly, a list of the drugs administered to the patient should be made and from the list, the drugs with possible allergic reactions should be selected. A chronological record of all the drugs given to the patient should then be made and also the sequence to which the symptoms appeared. After all, this has been done it is easier for a doctor to conclude whether the patient is suffering from a specific type of allergy as a result of being given a specific drug or the reactions are as a result of being administered several drugs triggering immune reactions which causes allergies (Frank, p.55). A proper diagnosis helps to save the life of a patient.
Iron Poisoning in Children
In the period between June 1992 and January 1993, five different cases of death had been reported in Los Angeles as a result of iron poisoning (MMWR, p.111). The victims were children aged between 11 and 18 months. They died after ingesting around 30-40 tablets 325 mg prenatal tablets which had an iron content of 60 mg per tablet (MMWR, p.111). On investigating these cases, the children got hold of the drugs due to poor storage by the parents. The drugs had either a yellow or a green coating made of sugar while the recovered containers had resistant caps for children and a warning message to keep the drugs out of the reach of children (MMWR, p.112).
According to Litovitz et al. (1992), most infant deaths in the United States are as a result of iron poisoning (p.464). Between 1982 and 1992 only three toddler deaths were reported in the L. A region thus the five cases reported between June 1992 and January 1993 showed a tremendous increase in mortality. This can be attributed to the fact that most of these drugs can now be bought over the counter although some still require prescriptions (Litovitz, p.465).
100% original paper
on any topic
done in as little as
To stop this problem, therefore, drugs rich in iron should be prescribed by the doctor, parents should be aware of the dangers of iron tablets by children, the parents should also learn how to use child-resistant packages on drugs and their proper storage. The drugs should also not be attractive to children and the packages should contain warning signs and the dangers of overdose especially on children (Baker, p.499).
Abnormal Bone Mineral Metabolism after a Long-Term Anticonvulsant Treatment
There is a relationship between the metabolism of calcium and anticonvulsant drug treatment though it has not been fully determined (Nair, p.279). This leads to conditions such as hypocalcemia, hyperparathyroidism, and an increase in the level of serum alkaline phosphate. This condition leads to the alteration of bone composition and mineral structure (Hahn, p.109). This condition can however be prevented by frequent exposure to sunlight and supplementation of vitamin D through diet. Residents from nursing homes stand at a disadvantage since they spend a lot of their time indoors and have a poor supply of vitamin D on their diet. They, therefore, stand a higher chance of getting the anticonvulsant bone disease.
Treatment of this condition may be done by using phenytoin alone or together with either phenobarbitone or carbamazepine. Administering this treatment normally results in a rapid decrease in the mineral content of patients undergoing the former treatment as compared to the latter (Garnica, p.835). Furthermore, radiologic results of the patients show a reduction in bone density and a united hip fracture. This, therefore, reveals that proper considerations have to take place before determining the treatment method which is to be conducted.
The three different cases highlighted in this paper are of great significance in the medical world. Through these studies, the aspects of care and proper diagnosis have been brought out. However, I think that the most useful case was the study about iron poisoning in toddlers. This is because of the rapid increase in the number of mortality cases that were been reported. As stated earlier, only three incidences were reported between 1982 and 1992 but between June 1992 and January 1993 five cases were reported.
The main victims of iron poisoning are mainly children who are aged less than six years. We should therefore be careful and try to minimize these cases to ensure that these young ones grow up to maturity. Infant mortality has a great influence on the population structure of a given region thus it has to be checked to ensure that a proper population ratio between the young and the old is maintained.
Proper mitigation measures have to be put in place to minimize the risks resulting from iron poisoning. Ensuring that these drugs are prescribed, minimization of selling these drugs over the counter, proper packaging, parental education on the effects of the drugs on children, and safekeeping of the drugs away from children may minimize cases occurring as a result of iron poisoning.
Adkinson,F.N. (1992). Drug Allergy. ProQuest Medical Library, 268 (6), 771-773.
Arndt, K.A. & Jick, H. (1976). Rates of Cutaneous Reactions to Drugs. Boston Collaborative Drug Survaillance Programme, 235, 918-932.
Baker , M.D. (1989). Manual of Toxicologic Emergencies. Chicago: YearBook Medical Publishers.
Feldman J.M. (1985). A second-generation Sulfonylurea Hypoglycemic Agent. Phermacotherpy, 5, 43-62.
Frank,M.M. (1992). Current Therapy in Allergy, Immunology and Rheumatology. Saint Louis: M.O
Garnica, A. (1984). Vitamin D and Anticonvulsant Therapy. Southern Medical Journal, 77, 834-836.
Hahn, T.J. (1980). Drug Induced Disorders of Vitamin D and Mineral Metabolism. Clinical Endocrinal Metabolism, 9, 107-127.
MMWR (1993). Toddler Deaths Resulting from Ingestion of Iron Supplements —Los Angeles, 1992–1993. MMWR, 42 (6), 111-113.
Litovitz, T.L., Holm K.C., Bailey, K.M., & Schmitz, B.F. (1992). 1991 Annual Report of the American Association of Poison Control Centers National Data Collection System, 10, 452–505.
100% original paper
written from scratch
specifically for you?
Nair, B.R. (1990). Anticonvulsant Agents and Osteomalacia. Medical Journal of Australia, 152, 279-280.